Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Captopril Glossopyrosis

Captopril Glossopyrosis Abstract To the Editor.— Captopril, a frequently used angiotensin-converting enzyme inhibitor, has been approved for the treatment of hypertension since the early 1980s.1 Dermatologists are well aware of the cutaneous eruptions due to captopril, but may not be familiar with the rare reaction termed glossopyrosis, meaning burning tongue. We wish to report a case of glossopyrosis developing as a side effect of captopril therapy, and, to our knowledge, this reaction has not been previously reported in the dermatology literature. Report of a Case.— 39-year-old black man presented in August 1987, with congestive heart failure secondary to idiopathic cardiomyopathy. Numerous medications, including captopril, were tried. Seven days following initiation of his first dose of captopril, the patient complained of a "burning tongue." Results of physical examination revealed a smooth anterior two thirds of the tongue with loss of papillae and hyperemia (Figure). Because of hypertension, the captopril was held for the References 1. Ferguson RK, Vlasses PH. Clinical pharmacology and therapeutic applications of the new oral angiotensin converting enzyme inhibitor, captopril . Am Heart J. 1981;101:650-656.Crossref 2. Captopril benefits and risks in severe hypertension . Lancet . 1980;2:129-130. Editorial. 3. Vlasses PH, Ferguson RK. Temporary ageusia related to captopril . Lancet . 1979;2:526.Crossref 4. McNeil JJ, Anderson A, Christophidis N, Jarrott B, Louis WJ. Taste loss associated with oral captopril treatment . Br Med J. 1979;2:1555-1556.Crossref 5. Seedat YK. Aphthous ulcers of mouth from captopril . Lancet . 1979; 2:1297-1298.Crossref 6. Nicholls MG, Maslowski AH, Ikram H, Espiner EA. Ulceration of the tongue: a complication of captopril therapy . Ann Intern Med. 1981;94:659.Crossref 7. Vlasses PH, Rotmensch RH, Ferguson RK. `Scalded mouth' caused by angiotensin-converting-enzyme inhibitors . Br Med J. 1982;284:1672-1673.Crossref 8. Wilkin JK, Hammond JJ, Kirkendall WM. The captopril-induced eruption . Arch Dermatol. 1980;116:902-905.Crossref 9. Luderer JR, Lookingbill DP, Schneck DW, Dermers LM, Cohen C, Haynes AH. Captopril-induced skin eruptions . J Clin Pharmacol. 1982;22:151-159.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Dermatology American Medical Association

Loading next page...
 
/lp/american-medical-association/captopril-glossopyrosis-OX9ErWT1P2
Publisher
American Medical Association
Copyright
Copyright © 1989 American Medical Association. All Rights Reserved.
ISSN
0003-987X
eISSN
1538-3652
DOI
10.1001/archderm.1989.01670220135029
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor.— Captopril, a frequently used angiotensin-converting enzyme inhibitor, has been approved for the treatment of hypertension since the early 1980s.1 Dermatologists are well aware of the cutaneous eruptions due to captopril, but may not be familiar with the rare reaction termed glossopyrosis, meaning burning tongue. We wish to report a case of glossopyrosis developing as a side effect of captopril therapy, and, to our knowledge, this reaction has not been previously reported in the dermatology literature. Report of a Case.— 39-year-old black man presented in August 1987, with congestive heart failure secondary to idiopathic cardiomyopathy. Numerous medications, including captopril, were tried. Seven days following initiation of his first dose of captopril, the patient complained of a "burning tongue." Results of physical examination revealed a smooth anterior two thirds of the tongue with loss of papillae and hyperemia (Figure). Because of hypertension, the captopril was held for the References 1. Ferguson RK, Vlasses PH. Clinical pharmacology and therapeutic applications of the new oral angiotensin converting enzyme inhibitor, captopril . Am Heart J. 1981;101:650-656.Crossref 2. Captopril benefits and risks in severe hypertension . Lancet . 1980;2:129-130. Editorial. 3. Vlasses PH, Ferguson RK. Temporary ageusia related to captopril . Lancet . 1979;2:526.Crossref 4. McNeil JJ, Anderson A, Christophidis N, Jarrott B, Louis WJ. Taste loss associated with oral captopril treatment . Br Med J. 1979;2:1555-1556.Crossref 5. Seedat YK. Aphthous ulcers of mouth from captopril . Lancet . 1979; 2:1297-1298.Crossref 6. Nicholls MG, Maslowski AH, Ikram H, Espiner EA. Ulceration of the tongue: a complication of captopril therapy . Ann Intern Med. 1981;94:659.Crossref 7. Vlasses PH, Rotmensch RH, Ferguson RK. `Scalded mouth' caused by angiotensin-converting-enzyme inhibitors . Br Med J. 1982;284:1672-1673.Crossref 8. Wilkin JK, Hammond JJ, Kirkendall WM. The captopril-induced eruption . Arch Dermatol. 1980;116:902-905.Crossref 9. Luderer JR, Lookingbill DP, Schneck DW, Dermers LM, Cohen C, Haynes AH. Captopril-induced skin eruptions . J Clin Pharmacol. 1982;22:151-159.Crossref

Journal

Archives of DermatologyAmerican Medical Association

Published: Oct 1, 1989

References